Molly and Serotonin Syndrome
Molly and Serotonin Syndrome
Molly, a slang term for the drug MDMA and also includes Ecstasy, is a stimulant, amphetamine, and hallucinogen. Molly can cause feelings of euphoria, a sense of intimacy with others, reduced anxiety, and mild hallucinations. Chronic use of Molly can cause increased rates of depression and anxiety among users, even after quitting the drug. MDMA use has been occasionally associated with liver damage, excessive wear of teeth and, in rare cases, hallucinogen persisting perception disorder (HPPD), sometimes referred to as acid flashbacks.
Aftereffects of Molly
Effects reported by some users after the initial high of Molly has worn off include:
Psychological of Molly
- Anxiety and paranoia
- Impaired attention, focus, and concentration, as well as drive and motivation (due to depleted serotonin levels)
- Residual feelings of empathy, emotional sensitivity, and a sense of closeness to others
Physiological Effects of Molly
- Dizziness, lightheaded, or vertigo
- Loss of appetite
- diarrhea or constipation
- Aches and pains, usually from excessive physical activity, such as dancing
- Jaw soreness, from teeth clenching and teeth grinding
Molly and “Suicide Tuesday”
Many people who use Molly report experiencing low mood a couple days after use. Because Molly users are often party- and rave-goers, which usually take place on Friday or Saturday nights, this depressive period tends to fall on Tuesday, hence the name Tuesday Blues or Suicide Tuesday. Molly causes depleted serotonin levels, which is the cause of this low mood experience in Molly users.
What is Serotonin?
Serotonin is a chemical your body produces and is required in order for your nerve cells and brain to function. Too much serotonin in your system can cause something called serotonin syndrome, a potentially fatal situation, basically overdose. Molly is a drug that releases more serotonin into your system and at rapid rate. So, it is important to understand how Molly and serotonin syndrome work.
Serotonin syndrome is a potentially life-threatening drug reaction that can be caused by legitimately-prescribed drugs, interactions between drugs, overdose of certain kinds of drugs, or the recreational use of certain drugs, such as MDMA otherwise known as Molly. Serotonin syndrome occurs when you take a drug like Molly because it causes high levels of the chemical serotonin to accumulate in your body.
In the hot and crowded conditions of raves and dances, where the use of Molly and serotonin syndrome go hand-in-hand, hyperthermia, mental confusion, and increased muscle movement are likely to occur. Sometimes, simply resting in a cooler environment can reverse these problems; however they can develop into medical emergencies, even death.
Signs and Symptoms of Serotonin Syndrome
The troubling thing about serotonin syndrome is that its symptoms usually develop rapidly, often occurring within minutes. Serotonin syndrome has a wide range of signs.
Mild symptoms of Molly and serotonin syndrome are increased heart rate, shivering, sweating, dilated pupils, tremor or twitching, and overactive reflexes.
Moderate symptoms of Molly and serotonin syndrome include high blood pressure and hyperthermia; a temperature as high as 104 °F is common in moderate intoxication. In moderate cases the overactive reflexes may be more prominent in the legs than in the arms.
Severe symptoms of Molly and serotonin syndrome include severe increases in heart rate and blood pressure that may lead to shock. Temperature may rise to above 106.0 °F in life-threatening cases.
Cognitive effects of Molly and serotonin syndrome include headache, agitation, irritability, agitation, mental confusion, hallucinations, and coma.